Alert archive / Arizona / Flash Flood Warnings in 2011
Flash Flood Warning 40, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 11, 2011, 6:55 PM MST for Cochise County, Arizona. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2011, 6:55 PM MST (01:55 UTC)
- Expired
- Aug 11, 2011, 8:45 PM MST
- In force
- 110 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 121 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 817 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1776 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
495 WGUS55 KTWC 120155 FFWTWC AZC003-120345- /O.NEW.KTWC.FF.W.0040.110812T0155Z-110812T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 655 PM MST THU AUG 11 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 845 PM MST * AT 642 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS PRODUCING HEAVY RAIN OVER FAR NORTHEAST COCHISE COUNTY AND NORTHWEST GRANT COUNTY IN NEW MEXICO. RAINFALL AMOUNTS UP TO TWO INCHES IN LESS THAN ONE HOUR IS POSSIBLE WITH THESE STORMS AS THEY MOVE SLOWLY TO THE SOUTH SOUTHWEST. * LOCATIONS IN THE WARNING INCLUDE SAN SIMON...BOWIE...WILLCOX AND THE HORSESHOE 2 WILDFIRE BURN SCAR. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. MODERATE RAINFALL OVER THE HORSESHOE BURN AREA COULD RESULT IN FLASH FLOODING. && LAT...LON 3155 10933 3242 10996 3242 10907 3176 10907 $$
2 follow-up statements
158 WGUS75 KTWC 120249 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 749 PM MST THU AUG 11 2011 AZC003-120345- /O.CON.KTWC.FF.W.0040.000000T0000Z-110812T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 749 PM MST THU AUG 11 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR NORTHEASTERN COCHISE COUNTY... AT 741 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF THUNDERSTORMS PRODUCING AREAS OF HEAVY RAIN OVER NORTHEAST COCHISE COUNTY. RAINFALL AMOUNTS UP TO TWO INCHES IN LESS THAN ONE HOUR ARE POSSIBLE WITH SOME OF THESE STORMS AND THEY SLOWLY MOVE TO THE SOUTHWEST. LOCATIONS IN THE WARNING INCLUDE BOWIE...WILLCOX AND THE HORSESHOE 2 WILDFIRE BURN SCAR. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. EVEN MODERATE RAINFALL OVER THE HORSESHOE BURN AREA COULD RESULT IN FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. && LAT...LON 3155 10933 3242 10996 3242 10907 3176 10907 $$
244 WGUS75 KTWC 120342 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 842 PM MST THU AUG 11 2011 AZC003-120350- /O.EXP.KTWC.FF.W.0040.000000T0000Z-110812T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 842 PM MST THU AUG 11 2011 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MST FOR NORTHEASTERN COCHISE COUNTY... LIGHT TO MODERATE RAIN WILL CONTINUE OVER NORTHEAST COCHISE COUNTY INCLUDING THE HORSESHOE 2 BURN SCAR AREA THROUGH 930 PM. THE THREAT OF FLASH FLOODING HAS ENDED BUT SOME MINOR FLOODING IS LIKELY TO CONTINUE OVER THE NEXT HOUR. LAT...LON 3155 10933 3242 10996 3242 10907 3176 10907 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:20 PM MST, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 11, 2:20 PM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 220 PM MST THU AUG 11 2011 .SYNOPSIS...SCATTERED THUNDERSTORMS WILL OCCUR ACROSS SOUTHEAST ARIZONA TONIGHT AND FRIDAY. LOCALLY HEAVY RAINFALL WILL OCCUR WITH THE STRONGER THUNDERSTORMS. THEREAFTER...THERE WILL STILL BE SUFFICIENT MOISTURE FOR AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS MAINLY FROM TUCSON EASTWARD THIS WEEKEND AND EARLY NEXT WEEK. DAYTIME TEMPERATURES WILL REMAIN SEASONABLE. && .DISCUSSION...KEMX WSR-88D DETECTED SCT-NUMEROUS 30-55 DBZ ECHOES GENERALLY SOUTH OF A SELLS-SAHUARITA-BENSON-CHIRICAHUA NATIONAL MONUMENT LINE AT 2115Z. SCATTERED 30-55 DBZ ECHOES WERE ACROSS THE HIGHER TERRAIN NE OF TUCSON. VERY MOIST ENVIRONMENT AT THIS TIME WITH DEWPOINTS VALID 21Z GENERALLY IN THE MID 50S-60S F. ALSO... BLENDED TOTAL PRECIP WATER VALUES RANGED FROM 1.40 INCHES ACROSS THE WHITE MOUNTAINS TO 1.90 INCHES ACROSS WRN PIMA COUNTY. TONIGHT...SELY STEERING FLOW SHOULD ADVECT CELLS NWWD ACROSS SE AZ. HAVE OPTED FOR SCATTERED SHOWERS/TSTMS THIS EVENING...THEN CONVECTIVE ACTIVITY TO DECREASE IN COVERAGE AFTER MIDNIGHT. HOWEVER...WILL MAINTAIN AT LEAST A SLIGHT CHANCE OF SHOWERS/TSTMS AREA WIDE...WITH THE BELIEF THAT THE BEST CHANCE OF PRECIP LATE TONIGHT TO OCCUR NW OF TUCSON ACROSS WRN/CENTRAL PIMA COUNTY AND SOUTH-CENTRAL PINAL COUNTY. FRI...DEEPER MOISTURE IS PROGGED TO MOVE NORTH OF THIS FORECAST AREA AS MID-LEVEL SYSTEM MOVES NWD. WILL OPT FOR CHANCE-CATEGORY POPS ACROSS THE HIGHER TERRAIN EAST OF TUCSON AND A SLIGHT CHANCE OF SHOWERS/TSTMS ELSEWHERE. SAT...11/12Z GFS PROGS MID-LEVEL DRYING TO OCCUR ACROSS MUCH OF SE AZ WITH UPPER HIGH TO BE CENTERED OVER THE TX PANHANDLE. POPS TO BE SIMILAR TO FRI...WITH CHANCE-CATEGORY POPS ACROSS THE HIGHER TERRAIN EAST OF TUCSON AND A SLIGHT CHANCE OF SHOWERS/TSTMS ELSEWHERE. SUN-MON...HIGH PRESSURE TO BE CENTERED OVER NORTH TX AND DEEPER MOISTURE PROGGED TO BE OVER FAR SE AZ/SW NEW MEXICO. WILL HAVE CHANCE-CATEGORY POPS ACROSS ERN SECTIONS WITH SLIGHT CHANCE OF MAINLY AFTERNOON/EVENING SHOWERS AND TSTMS FOR THE TUCSON METRO AREA. SINGLE DIGIT POPS WARRANTED FOR WRN PIMA COUNTY. TUE-THUR...UPPER HIGH TO EXPAND WWD THIS PERIOD. DEEPER MOISTURE TO GRADUALLY INCREASE AND BE SUFFICIENT FOR CHANCE-CATEGORY POPS ACROSS NRN GREENLEE/GRAHAM/COCHISE/SANTA CRUZ COUNTIES. WILL OPT FOR A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS/TSTMS FROM TUCSON WWD/NWWD. HIGH TEMPS FRI TO BE A COUPLE OF DEGS BELOW NORMAL. THEREAFTER... EXPECT A DEGREE-OR-TWO OF DAILY WARMING STARTING FRI AND CONTINUING INTO EARLY NEXT WEEK. && .AVIATION...ISOLD-SCT TSRA/SHRA WILL OCCUR ACROSS SE AZ THRU 00Z SATURDAY. EXPECT MVFR CIGS/VSBYS AND WIND GUSTS TO 40-45 KTS WITH THE STRONGER TSRA. OTHERWISE...SCT-BKN CLOUDS WITH BASES AT 6-10K FT AGL AND SURFACE WIND MAINLY LESS THAN 10 KTS THRU FRIDAY AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS INTO THE MIDDLE OF NEXT WEEK. NORMAL DIURNAL WIND TRENDS WILL OCCUR...EXCEPT STRONG AND GUSTY WINDS WILL PREVAIL NEAR THUNDERSTORMS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. BF WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 11, 1:40 PM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 140 PM MST THU AUG 11 2011 AZZ503-504-507>515-121400- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 140 PM MST THU AUG 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL DUE TO VERY SLOW MOVEMENT OF THUNDERSTORMS. ALSO...WIND GUSTS OF 40 TO 50 MPH MAY OCCUR WITH THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY THROUGH WEDNESDAY. THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN AND GUSTY WINDS. ALSO...EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-502-505-506-121400- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- 140 PM MST THU AUG 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH TONIGHT. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL DUE TO VERY SLOW MOVEMENT OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS FRIDAY THROUGH WEDNESDAY. THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN AS WELL AS GUST WINDS OVER 50 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 11, 1:07 PM MST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 107 PM MST THU AUG 11 2011 AZZ507-508-513-112030- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 107 PM MST THU AUG 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 130 PM MST... AT 100 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF BISBEE...MOVING SOUTH AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN WHICH MAY CAUSE REDUCED VISIBILITIES AND QUICK RUNOFF INTO WASHES. AREAS AFFECTED BY THIS STORM INCLUDE MAINLY RURAL AREAS BETWEEN HIGHWAYS 90 AND 92. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3135 10971 3133 11029 3158 11030 3157 10979 TIME...MOT...LOC 2006Z 359DEG 5KT 3145 11004 KD
Special weather statement, Aug 11, 2:29 PM MST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
229 PM MST THU AUG 11 2011
AZZ509-510-112200-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
229 PM MST THU AUG 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE AND NORTHEASTERN
GRAHAM COUNTIES UNTIL 300 PM MST...
AT 224 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF MORENCI...OR 34 MILES NORTHEAST
OF SAFFORD...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...ROSE PEAK.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3297 10933 3347 10977 3360 10960 3327 10906
3322 10905
TIME...MOT...LOC 2129Z 229DEG 8KT 3320 10928
KDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:43 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 2 hr |
| Aug 11, 8:49 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 12, 3:16 PM MST | Areal Flood Advisory | TWC | Pima | 119 min |
| Aug 12, 3:30 PM MST | Areal Flood Advisory | TWC | Greenlee | 2 hr |
| Aug 12, 3:44 PM MST | Severe Thunderstorm Warning | TWC | Pima | 34 min |
| Aug 12, 4:40 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 50 min |
Nearby
Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.